Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 182, NWS Hastings, NE

July 16, 2023Osborne County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 16, 2023, 3:23 PM CDT for Osborne County, Smith County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 3:23 PM CDT (20:23 UTC)
Expired
Jul 16, 2023, 4:15 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:03 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 12:03 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1203 PM CDT Sun Jul 16 2023

...AVIATION UPDATE...
Issued at 1149 AM CDT Sun Jul 16 2023

Various notes regarding mainly thunderstorm trends/potential
through tonight (along with latest smoke trends):

- Since walking in the door at 7 AM, have made several forecast
  updates (mainly to hourly rain/storm chances/PoPs along with a
  refreshed Hazardous Weather Outlook/HWOGID).

- To be honest: the thunderstorm forecast for today-tonight is
  still somewhat of a complex headache (as was the case in the
  main discussion here 24 hours ago). As of this writing, a broken
  line of showers/weak elevated storms stretches from west-
  northwest to east-southeast across the heart of our coverage
  area (CWA)...very generally centered along a line from Johnson
  Lake- Franklin-Hebron. Since sunrise, a few storms have produced
  gusty winds and small hail (pea size reported in Kearney), but
  nothing thus far has come close to severe criteria.

- Going forward through this afternoon-evening: Taking the
  latest/recent HRRR runs literally, any risk for severe storms
  COULD be a "big dud", as it largely weakens and/or dissipates
  the current axis of sub-severe convection early this afternoon,
  then fires up any late afternoon-early evening development just
  BARELY south-southeast of our CWA (along the I-70 corridor in
  KS), focusing that potential along the leading edge of a weak
  cold front/wind shift line.

- That being said, this is one of those situations where this
  forecaster doesn't necessarily "trust" the HRRR solution as much
  as would normally, and still think that at least a Marginal Risk
  level threat for severe could materialize yet this afternoon-
  evening. For one thing, even as I type the elevated activity
  near the state line is flaring up a little bit, and this
  activity could strengthen further with daytime heating as it
  sinks south-southeast. This would still put the MAIN risk for
  afternoon-evening severe in our southern CWA (mainly KS).
  However, even farther north into most of our Nebraska CWA, while
  odds strongly favor the vast majority of the area remaining dry
  going forward, the presence of only weak capping and a decent
  combo of instability/deep layer shear (mid-late afternoon values
  generally 1000-2000 J/kg mixed-layer CAPE and 40+KT shear) COULD
  pop very "random" convection (in areas where the HRRR insists a
  dry/storm-free situation). This very "random" thing occurred on
  a very isolated basis yesterday afternoon with a storm that
  initiated in our extreme eastern CWA and went on to produce hail
  up to quarter size in the Lincoln area. As a result, have
  maintained a baseline 20 percent (slight chance) for
  thunderstorms CWA-wide (even north) from mid-afternoon through
  late evening, as feel more comfortable going this route versus a
  completely dry/storm-free forecast.

- For later in the night (post-midnight): Although am not
  completely confident in our current dry forecast (latest
  HRRR/RAP) hint at some elevated storm development in parts of
  our CWA mainly after 3 AM), will let the dry late-night forecast
  ride for now, and let incoming forecaster who will be handling
  the official afternoon forecast package to further assess.

- On one last non-thunderstorm-related short term weather note:
earlier pulled any formal mention of smoke/haze (from Canadian
fires) from the daytime forecast period (before 7PM/00Z). However,
did keep a basic inclusion of "patchy smoke" for this evening into
Monday daytime (primarily near/north of I-80 in Nebraska), as
latest HRRR near-surface smoke shows mainly minor (but still
nuisance) smoke...enough to reduce visibility slightly on
automated sensors...to move back southward into parts of our
Nebraska CWA as light winds turn more northerly-then-easterly
over the next 24-30 hours.

&&

.DISCUSSION...(Today through Saturday)
Issued at 337 AM CDT Sun Jul 16 2023

Key Messages:

* Smoke is expected this morning and possibly again this evening.

* Storms are expected this morning then again this afternoon and
  early this evening. Some of these storms may be severe.

* Heat index values are expected to reach 100+ degrees across
  portions of north central Kansas Monday and Tuesday.

Today and tonight...

A broad upper trough is centered over Canada and extends south to
Florida. This trough covers the Midwest, the Northeast, and most of
the Southeast. An upper ridge is centered over the southwest part of
the country. Nebraska and Kansas are on the backside of the upper
trough. A shortwave is moving over the area providing an increase in
upper lift. Fairly high CAPE, 0 to 6 km wind shear, and mid-level
lapse rates are currently over the area. Showers and storms are
developing across Nebraska and Kansas given the current conditions.
Showers and storms are expected to continue to develop and move
southeastward during the morning. There may be a break in storm
development late this morning then more storms are expected to
develop during the early to mid afternoon. The area of the second
development is somewhat uncertain but tends to favor north central
Kansas and may extend into far southern Nebraska. CAPE, 0 to 6 km
wind shear, and mid-level lapse rates will be fairly high so severe
weather is possible. The main threats will be hail up to the size of
ping pong balls and winds up to 60 mph. Smoke and haze from the
Canada wildfires are expected to impact parts of the area this
morning then move slightly north this afternoon before possibly
impacting northern portions of the area this evening. High
temperatures today will depend on the placement and timing of
precipitation but generally expect highs mostly in the 80s across
south central Nebraska with some lower to mid 90s possible in north
central Kansas. Low temperatures tonight will range from the upper
50s to the mid 60s.

Monday and Monday night...

The upper ridge and trough move slightly on Monday with Nebraska and
Kansas in between these two features. A surface high will be over
Iowa and eastern Nebraska. This will result in the coolest
temperatures on Monday across northeast portions of the forecast
area. Temperatures across north central Kansas will range from the
upper 80s to mid 90s. Heat index values may reach 100+ degrees on
Monday across parts of north central Kansas. Most of Monday is
expected to be dry across the area. An upper level disturbance will
move over Nebraska Monday evening and night and produce storms that
will mostly affect northern and eastern portions of the forecast
area. These storms have the potential to become severe.

Tuesday through Saturday...

The upper ridge shifts further east on Tuesday with the upper trough
moving northeastward. Temperatures on Tuesday may be hindered from
warming up too much across the area due to the outflow from the
complex of storms expected Monday night/early Tuesday morning. Heat
index values may again reach 100+ degrees across portions of north
central Kansas. The upper ridge will continue to expand eastward on
Wednesday with an upper low/trough beginning to move over the
Northern Plains/Upper Midwest. High temperatures on Wednesday are
expected to range from the mid 80s to the mid 90s. A cold front will
impact the area as the upper trough moves eastward Wednesday night
with an increase in shower and thunderstorm chances. Cooler
temperatures are expected on Thursday as a result of this front with
highs mostly in the 80s. Shower and thunderstorm chances will
continue into Thursday. The upper trough begins to have more
influence over the area on Friday with a surface high nearby. This
will result in high temperatures ranging from the lower to mid 80s
on Friday with rain and storm chances continuing across the area.
Temperatures may warm slightly on Saturday with highs remaining in
the 80s. Overnight low temperatures will range from the upper 50s to
the lower 70s through the forecast.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1154 AM CDT Sun Jul 16 2023

The mid-level clouds and showers are sliding south with the front
currently. The models are dry for the TAF sites this afternoon,
but I am worried about some isolated redevelopment in the sunny
areas with afternoon heating. I did not have high enough
confidence to put a mention of precip in TAFs this afternoon.
Tomorrow morning the models form another round of isolated SHRA
east, so put a VCSH in for GRI to cover this for now. The winds
will basically go from westerly to easterly during the TAF period
as the front sags south today and a SFC high over Canada moves SE
into the Dakotas tomorrow morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Pfannkuch
DISCUSSION...Schuldt
AVIATION...Beda
Hazardous weather outlook, Jul 16, 11:58 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1158 AM CDT Sun Jul 16 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171700-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1158 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are possible through this
evening in various parts of the outlook area.

Through mid-afternoon, the majority of activity will focus near
the Nebraska-Kansas border and southward into north central
Kansas. Severe storms are fairly unlikely before mid-afternoon,
but a few could be strong enough to produce small hail and gusty
winds.

From late this afternoon into this evening, while a very spotty,
isolated storm cannot be ruled out in Nebraska portions of the
outlook area, the main focus for possible additional storms will
be within north central Kansas. However, even this possible
development in local Kansas counties is somewhat in question, as
much of this activity could develop south of the area altogether.
That being said, any storm that might develop in the outlook area
later this afternoon into this evening, whether in Kansas or
Nebraska, could become severe, capable of producing hail up to
around ping pong ball size and/or wind gusts up to around 60 MPH.

No matter how much or how little thunderstorm activity ends up
developing this afternoon into this evening within the outlook
area, the entire area is currently expected to be storm-free by
around midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Late Monday night into Tuesday morning, thunderstorm chances
return to mainly counties north-through-east of the Nebraska Tri
Cities. There is a Marginal to Slight Risk that a few of these
storms could be severe, capable of producing large hail and/or
damaging winds.

Between Tuesday evening and Friday night, there are intermittent
chances for thunderstorms across various portions of the outlook
area. It is too early to confidently assess the potential for
possible severe storms during this time frame.

In addition to the various upcoming thunderstorm chances, on
Monday and Tuesday afternoons, heat index values are forecast to
climb to at least 100 degrees mainly within portions of north
central Kansas, and particularly Rooks, Osborne and Mitchell
counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size along with any
damaging wind gusts that might occur through this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 16, 1:36 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
136 PM CDT Sun Jul 16 2023

KSZ007-019-161900-
Jewell KS-Mitchell KS-
136 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northeastern Mitchell
and southeastern Jewell Counties through 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Scottsville. Movement
was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Simpson and Scottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3958 9809 3967 9793 3934 9793
TIME...MOT...LOC 1836Z 315DEG 18KT 3964 9787 3958 9800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 16, 2:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
232 PM CDT Sun Jul 16 2023

KSZ005-006-NEZ083-084-162000-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
232 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northwestern Smith,
northeastern Phillips, southwestern Franklin and southeastern Harlan
Counties through 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alma to near Bloomington. Movement was
southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Naponee, Bloomington and Harlan County Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 9941 4009 9905 3983 9877 3978 9914
TIME...MOT...LOC 1932Z 306DEG 34KT 4004 9932 4004 9907

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 16, 2:52 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
252 PM CDT Sun Jul 16 2023

KSZ005-006-162015-
Phillips KS-Smith KS-
252 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of western Smith and
northeastern Phillips Counties through 315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kensington, or 17 miles northeast of Phillipsburg,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kensington around 305 PM CDT.

Other locations in the path of this storm include Smith Center, Athol
and Cedar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3990 9921 4000 9906 4000 9902 3973 9867
      3961 9894
TIME...MOT...LOC 1952Z 318DEG 31KT 3990 9906

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch
Local storm report, Jul 16, 3:12 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
312 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             Kensington              39.77N 99.03W
07/16/2023  M0.88 inch       Smith              KS   County Official

            Nickle hail and 55mph winds reported in
            town.

&&
Special weather statement, Jul 16, 3:15 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
315 PM CDT Sun Jul 16 2023

KSZ005-162045-
Phillips KS-
315 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southeastern
Phillips County through 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phillipsburg, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phillipsburg, Agra, Kirwin and Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 9944 3984 9936 3975 9907 3965 9907
      3957 9911 3957 9922
TIME...MOT...LOC 2014Z 300DEG 18KT 3975 9933

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch
Local storm report, Jul 16, 3:20 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
320 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             Phillipsburg            39.75N 99.32W
07/16/2023  M1.75 inch       Phillips           KS   County Official

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:05 AM CDTSpecial Weather StatementGIDDawson25 min
Jul 16, 3:29 AM CDTSpecial Weather StatementGIDSherman31 min
Jul 16, 3:39 AM CDTSpecial Weather StatementGIDMerrick, Nance36 min
Jul 16, 4:04 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk26 min
Jul 16, 4:29 AM CDTSpecial Weather StatementGIDHamilton, York31 min
Jul 16, 4:59 AM CDTSpecial Weather StatementGIDFillmore, Hamilton, York46 min
Jul 16, 5:11 AM CDTSpecial Weather StatementGIDHamilton, Merrick49 min
Jul 16, 5:54 AM CDTSpecial Weather StatementGIDValley36 min
Jul 16, 6:08 AM CDTSevere Thunderstorm WarningGIDValley19 min
Jul 16, 8:21 AM CDTSpecial Weather StatementGIDBuffalo, Hall, Kearney39 min
Jul 16, 8:54 AM CDTSpecial Weather StatementGIDAdams, Kearney, Phelps36 min
Jul 16, 10:12 AM CDTSpecial Weather StatementGIDFranklin33 min
Jul 16, 12:24 PM CDTSpecial Weather StatementGIDFranklin36 min
Jul 16, 2:55 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster35 min
Jul 16, 1:06 AM CDTSpecial Weather StatementGIDSmith24 min
Jul 16, 1:15 PM CDTSpecial Weather StatementGIDMitchell30 min
Jul 16, 1:36 PM CDTSpecial Weather StatementGIDMitchell24 min
Jul 16, 2:32 PM CDTSpecial Weather StatementGIDPhillips28 min
Jul 16, 2:52 PM CDTSpecial Weather StatementGIDSmith23 min
Jul 16, 2:58 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith32 min
Jul 16, 3:15 PM CDTSpecial Weather StatementGIDPhillips30 min
Jul 16, 3:21 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith12 min
Jul 16, 3:28 PM CDTSpecial Weather StatementGIDJewell32 min
Jul 16, 3:54 PM CDTSpecial Weather StatementGIDSmith36 min
Jul 16, 4:10 PM CDTTornado WarningGIDOsborne35 min
Jul 16, 4:21 PM CDTSpecial Weather StatementGIDOsborne24 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningGIDOsborne20 min
Jul 16, 4:37 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne23 min
Jul 16, 4:40 PM CDTSpecial Weather StatementGIDMitchell35 min
Jul 16, 4:59 PM CDTSevere Thunderstorm WarningGIDOsborne31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.